Association between isotretinoin use and central retinal vein occlusion in an adolescent with minor predisposition for thrombotic incidents: a case report
1 Ophthalmology Department, University Hospital of Larissa, 41110 Larissa, Greece
2 Internal Medicine Department, University Hospital of Larissa, 41110 Larissa, Greece
Journal of Medical Case Reports 2009, 3:58 doi:10.1186/1752-1947-3-58Published: 10 February 2009
We report an adolescent boy with minimal pre-existing risk for thromboses who suffered central retinal vein occlusion associated with isotretinoin use for acne. To the best of our knowledge, this is the first well documented case of this association.
An otherwise healthy 17-year-old white man who was treated with systemic isotretinoin for recalcitrant acne was referred with central retinal vein occlusion in one eye. Although a detailed investigation was negative, DNA testing revealed that the patient was a heterozygous carrier of the G20210A mutation of the prothrombin gene. Despite the fact that this particular mutation is thought to represent only a minor risk factor for thromboses, it is probable that isotretinoin treatment greatly increased the risk of a vaso-occlusive incident in this patient.
Isotretinoin use may be associated with sight- and life-threatening thrombotic adverse effects even in young patients with otherwise minimal thrombophilic risk. Physicians should be aware of such potential dangers.